Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 44, NWS Omaha, NE

June 18, 2021Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2021, 11:27 PM CDT for Mills County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 11:27 PM CDT (04:27 UTC)
Expired
Jun 19, 2021, 12:05 AM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mills County, IA

The radar

The Omaha radar (KOAX), 64 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 10:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS53 KOAX 190427
SVROAX
IAC129-190515-
/O.NEW.KOAX.SV.W.0044.210619T0427Z-210619T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1127 PM CDT Fri Jun 18 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Mills County in southwestern Iowa...

* Until 1215 AM CDT.

* At 1127 PM CDT, a severe thunderstorm was located over Glenwood, or
  18 miles southeast of Omaha, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Malvern around 1145 PM CDT.

Other locations in the path of this severe thunderstorm include
Emerson.

This includes Interstate 29 between mile markers 27 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 9540 4092 9582 4095 9584 4098 9583
      4100 9586 4101 9587 4102 9586 4104 9587
      4116 9586 4116 9558 4115 9538
TIME...MOT...LOC 0427Z 267DEG 30KT 4107 9577 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
4 follow-up statements
863 
WWUS53 KOAX 190438
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1138 PM CDT Fri Jun 18 2021

IAC129-190515-
/O.CON.KOAX.SV.W.0044.000000T0000Z-210619T0515Z/
Mills IA-
1138 PM CDT Fri Jun 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR MILLS COUNTY...

At 1137 PM CDT, a severe thunderstorm was located near Glenwood, or
22 miles southeast of Omaha, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Malvern around 1145 PM CDT.

Other locations in the path of this severe thunderstorm include
Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 9540 4092 9579 4116 9579 4116 9558
      4115 9538
TIME...MOT...LOC 0437Z 265DEG 30KT 4108 9566 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
036 
WWUS53 KOAX 190446
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1146 PM CDT Fri Jun 18 2021

IAC129-190515-
/O.CON.KOAX.SV.W.0044.000000T0000Z-210619T0515Z/
Mills IA-
1146 PM CDT Fri Jun 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN MILLS COUNTY...

At 1145 PM CDT, a severe thunderstorm was located 5 miles north of
Malvern, or 26 miles southeast of Omaha, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Emerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4098 9539 4102 9569 4116 9570 4116 9558
      4115 9538
TIME...MOT...LOC 0445Z 267DEG 30KT 4108 9556 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
250 
WWUS53 KOAX 190501
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1201 AM CDT Sat Jun 19 2021

IAC129-190515-
/O.CON.KOAX.SV.W.0044.000000T0000Z-210619T0515Z/
Mills IA-
1201 AM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN MILLS COUNTY...

At 1200 AM CDT, a severe thunderstorm was located near Emerson, or 28
miles southwest of Atlantic, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9539 4105 9550 4116 9553 4115 9538
TIME...MOT...LOC 0500Z 267DEG 30KT 4109 9539 

HAIL...1.00IN
WIND...60MPH
 
$$

DeWald
877 
WWUS53 KOAX 190505
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1205 AM CDT Sat Jun 19 2021

IAC129-190514-
/O.CAN.KOAX.SV.W.0044.000000T0000Z-210619T0515Z/
Mills IA-
1205 AM CDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa.

LAT...LON 4105 9539 4105 9550 4116 9553 4115 9538
TIME...MOT...LOC 0503Z 267DEG 30KT 4109 9534 

$$

DeWald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:15 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 6:15 PM CDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jun 18 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 327 PM CDT Fri Jun 18 2021

Forecast Summary:

Warm temperatures and chances for thunderstorms will continue
through the weekend before much cooler air settles into the region
early next week. Some severe storms could fire overnight in a small
part of southwest Iowa and southeast Nebraska, with more widespread
thunderstorms likely Saturday night. Hit-and-miss rain chances and
gradually warming temperatures will follow Monday's cooldown.

Tonight through Sunday:

Upper ridge that brought our extreme heat Thursday was being
suppressed southwest a bit today as a potent shortwave swings
through the far Northern Plains and pushes slightly lower heights
and stronger westerlies southward. A band of sheared vorticity
extended from southern Wyoming into Iowa, and was agitating the
atmosphere enough to produce elevated showers and isolated
thunderstorms over our southern CWA this afternoon. This area was
just north of 850mb warm front, which should remain in place through
tonight. Weak surface boundary was also noted in the same area.

Increasing instability this afternoon where insolation is greater
south of area of showers is expected to fuel convection along
frontal boundary this evening, especially when low level jet begins
to strengthen. Short-range CAMs were suggesting southern Iowa is
where convective initiation will occur, just east of our CWA, with
development westward across southwest Iowa and southeast Nebraska
along frontal zone. If this occurs, there will be a period of a few
hours around midnight when the potential for severe storms will
exist where axis of elevated instability in our southern CWA. Large
hail will be the primary threat.

This activity should scoot off to the east rather quickly overnight,
leaving most of Saturday dry for our area. Then a more potent
shortwave is scheduled to swing into the region Saturday night.
Strong theta-e advection ahead of this feature will push warm front
northward overnight. Isentropic upglide with 40kt low level jet will
provide lift for elevated convection north of warm front where
forecast soundings show nearly 3000 J/kg of MUCAPE. While soundings
indicate some inhibition, this should be easily overcome by late
evening over eastern Nebraska. Expect convection to begin west of us
but overspread most of our area by midnight or so, then continue
much of the night before shortwave tracks east Sunday morning. Given
degree of instability, large hail is a concern Saturday night.
Locally heavy rain is also likely given precipitable water values
approaching 200 percent of late-June normals.

Cold front will follow in wake of shortwave, providing a focus for
continued chances for thunderstorms on Sunday. Still looking warm
then as cooling lags front a bit, so highs back into the 90s for our
southern areas, with 80s to the north.

Monday through Friday:

Strong cold advection will overspread our area Sunday night,
bringing in 850 temperatures 15C cooler than over the weekend.
Models are in decent agreement for 70s highs Monday, with a gradual
warming trend through the week as mid level heights slowly build
into the region. As that occurs, several shortwaves could induce
warm-advection rain chances through the week, especially in the
Wednesday through Friday time period. As to be expected, varying
model solutions with these minor disturbances will limit confidence
in any one solution. So our forecast will remain more broad-brushed
with chances PoPs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 614 PM CDT Fri Jun 18 2021

There will be a chance of thunderstorms near KLNK 05-08z.
Otherwise, VFR conditions through the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...DeWald
Hazardous weather outlook, Jun 18, 10:33 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1033 PM CDT Fri Jun 18 2021

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088-089-191745-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-
1033 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Thunderstorms are forecast over much of eastern Nebraska and
southwest Iowa Saturday night. Some severe storms with large hail
are possible, along with locally heavy rainfall.

A few thunderstorms remain in the forecast Sunday as well. Then
there are off-and-on thunderstorm chances next week, especially
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-080-090-091-NEZ090>093-191745-
Mills-Montgomery-Fremont-Page-Johnson-Nemaha-Pawnee-Richardson-
1033 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is a risk of severe thunderstorms, generally between 10 PM
and 2 AM, along a frontal boundary stretching east to west through
southwest Iowa and southeast Nebraska. The most likely areas
affect will be along and south of a line from Red Oak to Lincoln.
Large hail and damaging downburst winds are the primary severe
threats. A tornado or two is possible.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Thunderstorms are forecast over much of eastern Nebraska and
southwest Iowa Saturday night. Some severe storms with large hail
are possible, along with locally heavy rainfall.

A few thunderstorms remain in the forecast Sunday as well. Then
there are off-and-on thunderstorm chances next week, especially
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 9:03 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
903 PM CDT Fri Jun 18 2021

NEZ078-088-190215-
Jefferson NE-Saline NE-
903 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHWESTERN SALINE COUNTIES UNTIL 915 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Western, or 29 miles west of Beatrice, moving east at
60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western, Daykin, Tobias and Willard Meyer Recreation Area.

LAT...LON 4024 9737 4048 9737 4047 9711 4023 9712
TIME...MOT...LOC 0203Z 275DEG 53KT 4037 9730

DeWald
Special weather statement, Jun 18, 9:49 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
949 PM CDT Fri Jun 18 2021

NEZ089-190300-
Gage NE-
949 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAGE COUNTY UNTIL
1000 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beatrice, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beatrice, Pickrell, Filley, Virginia and Rockford State Recreation
Area.

LAT...LON 4024 9679 4041 9676 4040 9646 4020 9647
TIME...MOT...LOC 0249Z 282DEG 28KT 4031 9669

DeWald
Special weather statement, Jun 18, 10:15 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1015 PM CDT Fri Jun 18 2021

NEZ088-190330-
Jefferson NE-
1015 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 1030 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Diller, or 15 miles west of Beatrice, moving east
at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diller, Jansen, Harbine and Cub Creek Recreational Area.

LAT...LON 4012 9711 4025 9710 4026 9692 4010 9692
TIME...MOT...LOC 0315Z 281DEG 37KT 4018 9702

DeWald
Special weather statement, Jun 18, 10:26 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1026 PM CDT Fri Jun 18 2021

NEZ089-190345-
Gage NE-
1026 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GAGE COUNTY UNTIL
1045 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diller, or 11 miles southwest of Beatrice, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Gage
County.

LAT...LON 4011 9692 4024 9692 4025 9691 4024 9674
      4009 9674
TIME...MOT...LOC 0325Z 275DEG 37KT 4016 9692

DeWald
Special weather statement, Jun 18, 11:09 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1109 PM CDT Fri Jun 18 2021

IAZ079-NEZ067-190430-
Mills IA-Cass NE-
1109 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS AND
NORTHEASTERN CASS COUNTIES UNTIL 1130 PM CDT...

At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plattsmouth, or 20 miles south of Omaha, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plattsmouth, Glenwood and Pacific Junction.

This includes Interstate 29 between mile markers 27 and 35.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa.

LAT...LON 4092 9569 4092 9598 4105 9597 4107 9569
TIME...MOT...LOC 0409Z 273DEG 23KT 4098 9588

DeWald
Special weather statement, Jun 18, 11:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1124 PM CDT Fri Jun 18 2021

IAZ079-NEZ053-067-190445-
Mills IA-Cass NE-Sarpy NE-
1124 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MILLS...EAST CENTRAL
SARPY AND NORTHEASTERN CASS COUNTIES UNTIL 1145 PM CDT...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorms
near Pacific Junction, or 16 miles southeast of Omaha, moving east
at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bellevue, Plattsmouth, Glenwood, Pacific Junction, Offutt AFB and
Silver City.

This includes Interstate 29 between mile markers 25 and 42.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa.

LAT...LON 4091 9589 4115 9591 4115 9560 4091 9560
TIME...MOT...LOC 0424Z 268DEG 30KT 4107 9581

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:07 PM CDTSevere Thunderstorm WarningOAXPottawattamie38 min
Jun 18, 11:09 PM CDTSpecial Weather StatementOAXMills21 min
Jun 18, 11:24 PM CDTSpecial Weather StatementOAXMills21 min
Jun 18, 11:43 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie47 min
Jun 18, 11:56 PM CDTSevere Thunderstorm WarningOAXPottawattamie38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.